Iowa, 2021

Damaging Wind in Iowa, August 7, 2021

August 7, 2021 · NWS FSD · 1 event in 1 county or zone

A cluster of thunderstorms moving from southeast South Dakota into northwest Iowa intensified briefly with the help from an increasing low-level jet, tapping elevated instability of up to 2000 J/kg. Linear organization led to a brief wind enhancement.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$30,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cluster of thunderstorms moving from southeast South Dakota into northwest Iowa intensified briefly with the help from an increasing low-level jet, tapping elevated instability of up to 2000 J/kg. Linear organization led to a brief wind enhancement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 6, 10:48 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 6, 10:48 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1148 PM CDT Fri Aug 6 2021

.SHORT TERM...(This Evening through Saturday)
Issued at 242 PM CDT Fri Aug 6 2021

Forecast Highlights:

1. Uncertain severe weather risk overnight.
2. Higher confidence on thunderstorm risks and severe weather
Saturday.
3. Convection risks remain in the region into early next week.

THIS AFTERNOON: Surface warm front continues to arch across the
Missouri River valley Friday afternoon. Temperatures north of the
boundary are holding into the lower to middle 80s, with areas
south of the front approaching 90. Most of the area remains capped
this afternoon, with an absence of large scale lift, feel
convection should stay minimal into early evening. That said,
already seeing reflection of increasing 850:700 theta-e advection
from central South Dakota into eastern Nebraska, in the form of
elevated showers.

This Evening and Overnight:  Not great model initialization this
morning with mid-lvl shortwave chain moving from the Northern
Rockies into the Western Dakotas.  NAM perhaps has the best
initialization, and has some support from other CAMS into the
overnight.  That said, passage of mid-lvl elevated moisture layer
northeast will increase mid-lvl lapse rates and enhanced MUCAPE over
the area (but especially eastern SD, southwest MN, into northern
Iowa), with values approaching 2000 J/KG. Further west, should also
see weakening convection that comes off the High Plains reach
central South Dakota later this evening. This convection could lead
to some gusty winds in decaying echoes over the far west.  Greater
concern would be increasing convergence on the LLJ inducing strong
to severe elevated convection near or after 10 pm.  Effective shear
approaching 40 knots could lead to supercell structures with golf
ball or larger hail at times into the early morning of Saturday
into the Buffalo Ridge areas.

Saturday:  A fairly potent severe weather setup remains in place for
Saturday.  There may likely be convection ongoing over the far east
initially in the period, with some potential for trailing non-
severe isolated convection southwest into the axis of the LLJ
through northeast Nebraska in the morning.

It may take a bit of time for this convection and cloud cover to
clear the area in the morning, but it should eventually clear enough
to allow strong heating to take place.  A deepening shortwave
entering the western Dakotas and Nebraska will serve to deepen
return flow northward and result in sfc dew points in the 70s ahead
of an elongated surface front stretching from north to south over
central Nebraska into northeast South Dakota.  MLCAPE values may
push 3000 J/KG along and ahead of this boundary, but environmental
shear does remain rather weak at 25 to 30 knots near initiation
time.

Speaking of initiation, strong upper forcing moves into the area by
mid-afternoon ahead of an impressive mid-lvl trough.  This forcing
should be enough to bust through the small capping inversion still
present in soundings around 4pm. Initial convection may be loosely
supercellular given the modest shear. That said, if mid-lvl winds
do increase around the base of the trough, this may favor more
supercell development initially. Eventually storm mode may
transition towards more multicellular clusters and bowing
segments as activity slides east towards Minnesota and Iowa in the
evening.

As far as hazards are concerned, given mid-lvl lapse rates and high
CAPE and favorable CAPE in the hail growth zone, would lead to
potential for hail 2"+ during initial development state.
Eventually collapsing updrafts should lead to a heightened wind
risk with storms moving east. The other concern we'll have is with
some tornadic potential both early in storm life but also as we
begin to see enhancement of the 850 mb winds in the evening. Some
backing of the sfc winds along and near the Missouri River during
initial storm development may locally enhance sfc helicity.
Secondly, increasing low lvl jet does increase 0-2 km shear
towards the 20 knot mark, but alignment isn't completely
perpendicular to cluster motion. Still this could produce an
increased risks over NE Nebraska and further east into Iowa for
the early overnight. Would also anticipate some localized heavy
rain risks. Pre-storm PWATS approach 1.5-1.75" and slow storm
motion initially could lead to some localized 2-3" amounts.

.LONG TERM...(Saturday Night through Friday)
Issued at 242 PM CDT Fri Aug 6 2021

Sunday: Quiet weather should return behind the upper trough on
Sunday, with cooler temperatures in the region. Weak cold advection
aloft could increase lapse rates enough for some scattered afternoon
showers over NW Iowa.  Highs otherwise will be in the 80s east to
90s west.

Monday: Mid-lvl shortwave ridging will keep things quiet on Monday,
but temperatures respond to that ridging as well. HIghs climb into
the 90s in many areas with heat index readings approaching heat
index criteria.

Tuesday-Wednesday:  Models are consistent on bringing large scale
troughing into the northern US Tuesday into Wednesday.  Another
front will pass through the area, and could produce scattered strong
to severe convection. The concern would be the degree of capping
ahead of the boundary. Highs will be in the 80s both days.

Thursday-Friday: Warm and dry conditions return for the second
half of the week with the upper flow again transitioning towards
longer wave pattern over the CONUS. This should favor warming
temperatures into next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1128 PM CDT Fri Aug 6 2021

Showers and thunderstorms will continue to develop and push off
to the north/northeast through the early overnight Saturday. Some
of these storms could be strong to severe, with the main threats
gusty winds to 50 knots and large hail to the size of ping pong
balls, with the greatest risk of severe weather for KHON. Expect
shower and storm activity to dissipate toward sunrise.

Additional showers and thunderstorms are expected to develop
Saturday afternoon and continue into the evening and early
overnight. Some thunderstorms could be strong to severe once
again, with the greatest threats damaging winds and large hail.
Given low confidence in solutions regarding timing/location of
development, have omitted convection from this TAF package. Folks
with plans to fly Saturday should remain aware of the forecast as
confidence increases.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...SG
Hazardous weather outlook, Aug 6, 7:22 PM CST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
822 PM CDT Fri Aug 6 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-080130-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
822 PM CDT Fri Aug 6 2021

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

A line of thunderstorms will move into central South Dakota around
midnight and towards interstate 29 by 3 am. Winds of 70 mph and
half dollar hail will be possible. The better chances for severe
weather should be west of Interstate 29. Parts of southwest
Minnesota and northwest Iowa may see some stronger storms late
tonight but the chances are lower.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe weather may return to the area on Saturday afternoon. The
main threats with the strongest storms are half dollar hail,
damaging wind gusts up to 65 mph, locally heavy downpours, and
isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 79 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Osceola

When
August 7, 1:00 AM CST to 1:02 AM CST
Where
Osceola County, 2.89 mi SW of Ashton
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Crop damage
$30,000
Reported by
Public
Coordinates
43.290, -95.840

Thunderstorm winds ripped off portions of the roofs on two hog barns. Property damage costs are a rough estimate. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982047.